Home
Up
Site Index
Ashton's Work
FAQ
Benzo Basics
About Benzos
About AD's
Water Titration
Surveys
Coping
The Un-Educated
Media Page
Other Issues
Dr. Reg Peart
My Benzopedia
Newsgroup
Poems
Fun Stuff
Books
Links
Video Links
About this site

Don

                           Don’s story- protracted withdrawal, tinnitus and recovery 

My name is Don and I am a 64 year old professional.  I consider myself educated and intelligent.  If someone would have tried to tell me the hell I would go through because of a “prescription” medication I would have thought they were nuts.  Wrong!  My, was this experience a real eye opener. 

If you are reading this, you are probably going through withdrawal or you have a friend or family member going through withdrawal.  There are many documented stories of success and  recovery .  It is imperative that you become as educated as possible or your experience could bring great fear and confusion to you or your friend.  

My story began in 1995 when I was put on benzos for sudden onset of tinnitus.  I remained on this horrid drug for 16 years.  At the peak of my addiction I was prescribed up to 6 mg of Klonopin per day. 

By 2006, I was experiencing symptoms of tolerance withdrawal.  I had no idea what was happening to me.  I continued on until the summer of 2010 when things really began to deteriorate.  My tinnitus became very loud and I was experiencing numerous symptoms that caused me to return to Urgent Care many times.  I was put on antibiotics that didn’t work and other drugs to no avail. 

At this time, I began to search the internet for answers and found the Ashton Manual.  This explained a lot about my problems.  But what was I to do?  I took a copy to my Primary Care Physician and he read the manual.  In January 2011, we sat down together and devised a withdrawal schedule.  He transitioned me to Valium. My suffering intensified and no matter what schedule or dose I tried, things progressively got worse.  By April 2011, I was so sick and suffering that I began to have constant suicidal ideation.  

On April 22, 2011 my daughter and her husband, both are Registered Nurses, intervened with my doctor and got me admitted to Lovelace Rehab Center in Albuquerque, New Mexico.  I was there 7 days.  During that time, I was taken off benzos cold turkey and sent home.   

This was the beginning of my real suffering and very long journey to recovery.  I started reading every success story I could find and discovered that I was experiencing nearly every documented symptom.  The main symptoms were:  massive constant tinnitus, distorted hearing and vision, crawling skin, tightness in my head, neck and jaw, I could feel my brain quivering in my skull, I felt like I was walking sideways, total insomnia, extreme anxiety, abdominal pain, lesions on my arms, weakness and the feeling of total fear of everything and despair, I felt like I was going insane and losing my mind.   

My symptoms and suffering worsened over the next 7 months without any breaks.  It wasn’t until the 11th month that I experienced my first real windows.  These weren’t windows of feeling normal, but windows of feeling less suffering.  By the 12th month most symptoms had subsided and the remaining tinnitus had nearly disappeared.  I am now in my 13th month and I feel confident that healing is well underway and that I will feel totally normal at some point in the future.  I am able to function normally and carry on the activities of daily living. 

I wonder how many innocent individuals have begun to experience tolerance withdrawals and because of ignorance on the part of the medical practitioner they have been wrongly diagnosed with “mental” problems and put on higher doses of benzos and additional mind altering drugs?  How sad! 

How did I make it through such a long period of time with so much suffering?  Two things, first, I dedicated myself totally to God and put myself in his hands.  Second, I had a support system which included my mother and two daughters.  I can look back now and see that the power of God had to have played a major role because I had no strength in myself.  Even my wife couldn’t be a real support because she saw me everyday and could not understand what was happening to me.  She thought I had lost my mind.   

I would call my mother or daughters daily and ask them to pray for my strength.  Some days this would be upwards of 15 times per day.  I would take warm showers at least 8-10 times per day just to try to find some relief.   

My daughter, who is the Nurse, began to read the same articles that I was reading and became a real encouragement to me during the times that I would doubt that I would ever be normal again.  I ended up several times in the ER, when I was so sick, only to hear the doctor tell me that there was nothing he could to do, except prescribe benzos to help me through.  

I picked out numerous success stores and highlighted the parts that really encouraged me and then I read them a number of times during the day.  One that really helped me was written by a woman named Alison Kellaghar.  Alison went through the same horrid ordeal and then wrote her Masters Thesis on this subject.  I read her thesis every day and memorized the sections that would give me comfort.  

I found it vital to keep a daily log of my symptoms.  This greatly helped me when I began to have my windows.  All that I read was right regarding the waves that would come.  I could have a window of relief but when the wave returned, I couldn’t remember if I had a window of relief or if I just imagined it.  The log gave me great encouragement that I had experienced relief and that healing was continuing. 

I now desire to be an encouragement to others that are going through this same nightmare.  Friend, I want you to know that no matter how deep your struggle, there will be relief and healing at some point in the future.  

May you find strength in my God and Savior Jesus Christ to help you through your journey.  He is there.  All you have to do is ask Him.

16 month update

I am now going into my 16th month of recovery and as best as I can tell all my symptoms have gone except for a very faint tinnitus that comes and goes. Since it was the absolute worst symptom, it makes sense that it would be the last to disappear. This last remaining noise is nothing like it was in 1995 when I was first put on benzos and not even what it was like several months ago. The pitch has changed to a sound, that when it is present, it is faint and is not even annoying like it used to be. I can just feel in my brain that it is healing as the sound fades every day a little bit more. Let me send a strong word of encouragement to those of you who read my story every day. Let it be an encouragement for you to know that you will heal and return to normal. I am convinced that if I can heal after all the suffering I have endured from so many, many years of this horrid drug, then you will be healed if given the right amount of time. Just hang in there and be strong and look to God for strength and in due time you will see your sadness turn to joy as your symptoms begin to fade and drop out of your life one at a time. May my God and Savior Jesus Christ give you strength to endure.

24 month update

I am now beginning my 24th month and I am happy to report that I feel normal.  All of the tinnitus has gone and I feel great. I am off all meds.  I am happy and very encouraged about the rest of my life.  So many, many times I felt this day would never come.  I felt I would suffer to some degree the rest of my life, but I was wrong.  Time has allowed my brain and body to heal.  Please just hang on if you are on this path and know that you will reach this day at some point in the future.  May God be with you on your healing journey

 

 

 

 

 

 

  

Disclaimer:  The information contained in this website was not compiled by a doctor or anyone with medical training. The advice contained herein should not be substituted for the advice of a physician who is well-informed in the subject matter discussed. Before making any decisions about your health or treatment you should always confer with your physician and it is always assumed that you will do so.

About this site          Disclaimer               Contact

Last updated 22 July 2015